Mississippi, 2006High Wind in Mississippi, April 29, 2006
April 29, 2006 · NWS JAN · 12 events in 12 counties and zones
A rare damaging wind event occurred across a large portion of central Mississippi during the evening of April 29th. This event can be referred as a "Wake Low" event.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3.6 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare damaging wind event occurred across a large portion of central Mississippi during the evening of April 29th. This event can be referred as a "Wake Low" event. This occurs as steady rain falls across an area and causes the air pressure to remain high. The "Wake Low" comes as the back edge of the rain shield dissipates and the air pressure is allowed to quickly respond and fall some 4 to 6 millibars (.12 to .18 inches of mercury) in a short amount of time, roughly 5 to 20 minutes. This rapid fall in air pressure causes the winds to blow at a good rate. The larger the air pressure fall, the stronger the winds will blow. What makes this event so rare is that damaging winds between 45 and 60 mph occurred when they typically only produce 20 to 30 mph winds.The strongest winds occurred along a corridor from Warren and Yazoo Counties east-northeast to Madison, Leake and Neshoba Counties where 45 to 60 mph sustained winds were widespread. These were not the only counties to be impacted however. Locations from Hinds, Copiah, Rankin, Simpson, Scott, Smith and Kemper were all impacted and received sustained winds between 40 and 50 mph. All these counties across central Mississippi had numerous trees blown down with many trees knocking down power lines and caused large power outages. Several trees fell on vehicles and homes causing more significant damage. One person was killed in northern Warren County when a tree fell on the mobile home and caused it to catch fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 29, 3:01 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 29, 3:01 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT SAT APR 29 2006
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...MAIN FOCUS THIS PERIOD
REMAINS THE POTENTIAL FOR SEVERE STORMS TONIGHT. LATEST SURFACE/RUC
ANALYSIS HAS THE LOW NEARING THE OZARKS WITH THE COLD FRONT NEAR THE
TEXAS/ARKANSAS/LOUISIANA STATE LINE. THIS SYSTEM HAS BEEN SLOW TO
MOVE EASTWARD BUT WILL EVENTUALLY SPREAD ACROSS OUR CWA LATER
TONIGHT AND SUNDAY MORNING. A FEW SHOWERS HAVE OCCURRED OVER THE
WHOLE CWA TODAY BUT THE BULK OF THE PCPN HAS FALLEN OVER THE DELTA
WHERE LOCAL RADARS ARE SHOWING ESTIMATES OF 1 1/2 TO 2 INCHES WEST
OF THE MISSISSIPPI RIVER. THE LEADING EDGE OF THE RAIN WAS NEAR
INTERSTATE 55 AND THUNDERSTORMS WERE BEGINNING TO MOVE INTO OUR
SOUTHERN LOUISIANA PARISHES. THE CAP OVER THE CWA HAS BEEN SLOW TO
ERODE THIS AFTER AND IT NOW APPEARS THAT THE HEAVIEST RAIN AND
GREATEST THREAT FOR ANY SEVERE THUNDERSTORMS WILL BE SOUTH OF
INTERSTATE 20 TONIGHT. SURFACE DEW POINTS WERE STILL IN THE 50S EAST
OF INTERSTATE 55 BUT STRONG LOW LEVEL FLOW WAS TRYING TO POOL
MOISTURE AHEAD OF THE COLD FRONT. THE AREA ALONG AND SOUTH OF
INTERSTATE 20 COULD STILL SEE A COUPLE OF INCHES OF RAIN TONIGHT BUT
LIGHTER AMOUNTS ARE EXPECTED NORTH. SOUTHEAST WINDS HAVE BEEN QUITE
GUSTY TODAY WITH MOST SITES REPORTING SUSTAINED WINDS OF 15 TO 20
MPH WITH OCCASIONAL GUSTS TO 30 MPH. THE WINDS WILL LIKELY CONTINUE
EAST OF INTERSTATE 55 INTO THIS EVENING BUT BECOME LIGHTER WHERE THE
RAIN IS FALLING. WL LET THE LAKE WIND ADVISORY EXPIRE. THERE WILL
LIKELY BE ONGOING PCPN IN OUR EASTERN ZONES COME SUNDAY MORNING BUT
END BY NOON. THE LARGE UPPER LOW WILL LINGER OVER THE UPPER
MISSISSIPPI RIVER VALLEY THROUGH SUNDAY NIGHT BUT THE CLOUD COVER
AND PCPN ASSOCIATED WITH THE LOW IS EXPECTED TO REMAIN NORTH OF OUR
CWA. SOUTHERLY FLOW RETURNS SUNDAY NIGHT...COMBINED WITH MOSTLY
CLEAR SKIES AND THE RECENT WIDESPREAD RAIN...PATCHY DENSE FOG MAY
DEVELOP. 22
LONG TERM...MONDAY THROUGH FRIDAY...THERE WERE A FEW DIFFERENCES IN
THE MODELS...BUT WILL LIKELY STAY ON THE DRY SIDE. WILL MAINTAIN DRY
CONDITIONS THROUGH MONDAY...WITH NORTHWEST FLOW SETTING UP OVER THE
REGION. A WEAK RIDGE DEVELOPS OVER THE 4 CORNERS REGION...TAPPING
INTO PACIFIC AIR...SO LOOKING FOR MILD CONDITIONS TO CONTINUE. A
COLD FRONT APPROACHES THE AREA LATE MONDAY...BUT WILL HOLD OFF RAIN
UNTIL AFTER MIDNIGHT. THE MAV GUIDANCE THROWS IN CHANCE POPS FOR
MONDAY NIGHT...BUT BARELY SHOWS SLIGHT CHANCE POPS OF TUESDAY. WILL
LIKELY ADD THE BETTER RAIN CHANCES FOR TUESDAY. THE UPPER WAVE
MOVING WITH THE BOUNDARY DOES NOT LOOK AS STRONG THIS RUN. ANOTHER
WEAK WAVE MOVES THROUGH ON THURSDAY. THE GFS SHOWS THE BOUNDARY
STALLED OVER THE REGION AND SLOWLY DRIFTING NORTH...WHILE A UPPER
RIDGE BUILDS FROM THE SOUTH THROUGH EARLY THURSDAY. THE WAVE SEEMS
TO DROP INTO THE AREA AND TRACK ALONG THE STALLED BOUNDARY. LOOKS
LIKE RAIN WILL BE CONFINED TO THE NORTH...SO OPTED TO LEAVE RAIN OUT
OF AREAS WHERE MODELS POPS WERE LESS THAN 20 PERCENT. BY FRIDAY THE
NEXT COLD FRONT DROPS INTO THE REGION AND HANGS AROUND THROUGH THE
WEEKEND...WITH A FEW SURFACE LOWS DEVELOPING AND TRACKING THROUGH
THE AREA. THE GFS WAS SHOWING MORE RAINFALL BULLSEYES.
MODEL TEMPS WERE OK...LEANED TOWARD CLIMATOLOGY SO TEMPS MAY BE
SLIGHTLY WARMER THAN MEX/MAV GUIDANCE. DID NOT SEE ANY REAL COOL AIR
FLOWING INTO THE REGION. AS FAR AS STORM DEVELOPMENT FOR THE
EXTENDED...NOT CONFIDENT IN GFS. THE MODEL CONTINUES TO SHOW
DEWPOINTS IN THE NEAR 70...BOOSTING INSTABILITY. LAPSE RATES LOOK
GOOD MONDAY NIGHT...WITH THE SOUNDINGS SHOWING INCREASED
INSTABILITY...BUT THERE WAS NOT MUCH MOISTURE AND WINDS WERE NOT
UNIDIRECTIONAL AND WEAK. MAINTAINED THUNDER WORDING...BUT WILL LEAVE
OUT SEVERE WORDING IN THE EXTENDED FOR NOW. 07
&&
.AVIATION...WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL SPREAD
ACROSS THE AREA TONIGHT. MOST OF THE THUNDERSTORMS WILL OCCUR ALONG
AND SOUTH OF INTERSTATE TWENTY. BREEZY SOUTHWEST WINDS WILL SHIFT TO
THE WEST BEHIND THE FRONT AS IT MOVES ACROSS THE AREA OVERNIGHT.
FLIGHT CATEGORIES WILL VARY TONIGHT. GRADUALLY IMPROVEMENT IS
EXPECTED FROM THE WEST DURING THE DAY SUNDAY AS THE SYSTEM SHIFTS
EAST OF THE AREA. 22
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 60 77 54 83 / 100 22 3 5
MERIDIAN 59 74 51 82 / 100 40 8 4
VICKSBURG 57 81 57 84 / 100 16 3 5
HATTIESBURG 63 78 57 84 / 100 41 5 4
NATCHEZ 58 80 56 85 / 100 12 3 3
GREENVILLE 57 77 57 84 / 100 17 3 10
GREENWOOD 59 72 56 82 / 100 19 5 8
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
22/07
Hazardous weather outlook, Apr 29, 3:40 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT SAT APR 29 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302140-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
440 PM CDT SAT APR 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SUNDAY...
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND
SOUTH OF INTERSTATE 20. DAMAGING WIND GUSTS TO 60 MPH AND
POSSIBLY AN ISOLATED TORNADO WILL BE THE MAIN RISK WITH THESE
STORMS. ELSEWHERE...STRONG THUNDERSTORMS CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH COULD OCCUR TONIGHT.
A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
AHEAD OF AN APPROACHING COLD FRONT. THE AMOUNT OF UNSTABLE AIR BE
LIMITED TO THE SOUTH...WHICH SHOULD HELP REDUCE THE RISK OF
SEVERE STORM IN THE NORTH. ANY SEVERE STORMS COULD PRODUCE
DAMAGING WIND GUSTS TO 65 MPH AND POSSIBLY A TORNADO.
...FLOODING...
A BAND OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
SPREAD EAST ACROSS THE REGION THROUGH SATURDAY NIGHT. LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME COULD
CAUSE SOME PONDING OF WATER ON ROADS AND FLOODING OF POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Warren
- When
- April 29, 7:00 PM CST to 9:30 PM CST
- Where
- Warren forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Deaths
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
High Wind, Yazoo
- When
- April 29, 7:30 PM CST to 10:00 PM CST
- Where
- Yazoo forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.780, -90.396 (the zone’s center; the record gives no point)
High Wind, Copiah
- When
- April 29, 8:00 PM CST to 9:00 PM CST
- Where
- Copiah forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
High Wind, Hinds
- When
- April 29, 8:00 PM CST to 9:00 PM CST
- Where
- Hinds forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
High Wind, Rankin
- When
- April 29, 8:00 PM CST to 9:00 PM CST
- Where
- Rankin forecast zone
- Measured
- 47 kt (54 mph) measured sustained
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
High Wind, Madison
- When
- April 29, 8:30 PM CST to 10:00 PM CST
- Where
- Madison forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
High Wind, Leake
- When
- April 29, 8:45 PM CST to 10:00 PM CST
- Where
- Leake forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.754, -89.524 (the zone’s center; the record gives no point)
High Wind, Simpson
- When
- April 29, 9:00 PM CST to 10:00 PM CST
- Where
- Simpson forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.913, -89.919 (the zone’s center; the record gives no point)
High Wind, Neshoba
- When
- April 29, 9:15 PM CST to 11:00 PM CST
- Where
- Neshoba forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.754, -89.118 (the zone’s center; the record gives no point)
High Wind, Smith
- When
- April 29, 9:20 PM CST to 10:30 PM CST
- Where
- Smith forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.018, -89.507 (the zone’s center; the record gives no point)
High Wind, Scott
- When
- April 29, 9:30 PM CST to 11:00 PM CST
- Where
- Scott forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.406, -89.538 (the zone’s center; the record gives no point)
High Wind, Kemper
- When
- April 29, 10:00 PM CST to 11:00 PM CST
- Where
- Kemper forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.755, -88.641 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, April 29, 20064 injured · $445,000 · F2 · 9 events
- Flash Flooding in Arkansas, April 29, 2006$2.0 million · 2 events
- Tornado and Hail in Texas, April 29, 2006$1.1 million · F0 · 6 events
- Flash Flood in Louisiana, April 29, 2006$80,000 · 1 event
- Damaging Winds in Mississippi, April 29, 2006$50,000 · 50 kt wind · 7 events
- Damaging Wind in Texas, April 29, 2006$50,000 · 50 kt wind · 1 event
- Tornado in Louisiana, April 29, 2006$50,000 · F0 · 1 event
- Tornado in Texas, April 29, 2006$28,000 · F0 · 1 event
- Debris Flows and Heavy Rain in Puerto Rico, April 29, 2006$20,000 · 4 events
- Tornado in Texas, April 29, 2006$20,000 · F0 · 1 event
- Damaging Wind in Texas, April 29, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Louisiana, April 29, 2006$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499730, 5499731, 5499720, 5499721, 5499726, 5499724, 5499723, 5499728, 5499725, 5499729, 5499727, 5499722.